Geometry & Topology

Group trisections and smooth $4$–manifolds

Aaron Abrams, David T Gay, and Robion Kirby

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/gt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

A trisection of a smooth, closed, oriented 4 –manifold is a decomposition into three 4 –dimensional 1 –handlebodies meeting pairwise in 3 –dimensional 1 –handlebodies, with triple intersection a closed surface. The fundamental groups of the surface, the 3 –dimensional handlebodies, the 4 –dimensional handlebodies and the closed 4 –manifold, with homomorphisms between them induced by inclusion, form a commutative diagram of epimorphisms, which we call a trisection of the 4 –manifold group. A trisected 4 –manifold thus gives a trisected group; here we show that every trisected group uniquely determines a trisected 4 –manifold. Together with Gay and Kirby’s existence and uniqueness theorem for 4 –manifold trisections, this gives a bijection from group trisections modulo isomorphism and a certain stabilization operation to smooth, closed, connected, oriented 4 –manifolds modulo diffeomorphism. As a consequence, smooth 4 –manifold topology is, in principle, entirely group-theoretic. For example, the smooth 4 –dimensional Poincaré conjecture can be reformulated as a purely group-theoretic statement.

Article information

Source
Geom. Topol., Volume 22, Number 3 (2018), 1537-1545.

Dates
Received: 1 June 2016
Accepted: 19 August 2017
First available in Project Euclid: 31 March 2018

Permanent link to this document
https://projecteuclid.org/euclid.gt/1522461622

Digital Object Identifier
doi:10.2140/gt.2018.22.1537

Mathematical Reviews number (MathSciNet)
MR3780440

Zentralblatt MATH identifier
06864262

Subjects
Primary: 57M05: Fundamental group, presentations, free differential calculus
Secondary: 20F05: Generators, relations, and presentations

Keywords
trisection group theory finitely presented groups $4$–manifolds Morse $2$–functions Heegaard splitting

Citation

Abrams, Aaron; Gay, David T; Kirby, Robion. Group trisections and smooth $4$–manifolds. Geom. Topol. 22 (2018), no. 3, 1537--1545. doi:10.2140/gt.2018.22.1537. https://projecteuclid.org/euclid.gt/1522461622


Export citation

References

  • D Gay, R Kirby, Trisecting $4$–manifolds, Geom. Topol. 20 (2016) 3097–3132
  • J Hempel, $3$–Manifolds, Ann. of Math. Stud. 86, Princeton Univ. Press (1976)
  • F Laudenbach, V Poénaru, A note on $4$–dimensional handlebodies, Bull. Soc. Math. France 100 (1972) 337–344
  • C J Leininger, A W Reid, The co-rank conjecture for $3$–manifold groups, Algebr. Geom. Topol. 2 (2002) 37–50
  • J Meier, T Schirmer, A Zupan, Classification of trisections and the generalized property R conjecture, Proc. Amer. Math. Soc. 144 (2016) 4983–4997
  • J Meier, A Zupan, Genus-two trisections are standard, Geom. Topol. 21 (2017) 1583–1630
  • J Morgan, G Tian, The geometrization conjecture, Clay Mathematics Monographs 5, Amer. Math. Soc., Providence, RI (2014)
  • C D Papakyriakopoulos, On Dehn's lemma and the asphericity of knots, Ann. of Math. 66 (1957) 1–26
  • J R Stallings, Some topological proofs and extensions of Grusko's theorem, PhD thesis, Princeton University (1959) Available at \setbox0\makeatletter\@url https://search.proquest.com/docview/301879281 {\unhbox0
  • J Stallings, How not to prove the Poincaré conjecture, from “Topology seminar” (R H Bing, R J Bean, editors), Ann. of Math. Stud. 60, Princeton Univ. Press (1966) 83–88
  • F Waldhausen, Heegaard–Zerlegungen der $3$–Sphäre, Topology 7 (1968) 195–203